New Mexico, 2019Damaging Wind in New Mexico, May 14, 2019
May 14, 2019 · NWS ABQ · 1 event in 1 county or zone
An upper level low pressure system positioned over the Great Basin on May 14, 2019 forced strong southwest winds aloft over New Mexico. Sufficient mid level moisture was present in the atmosphere for isolated showers and thunderstorms to develop over central and eastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system positioned over the Great Basin on May 14, 2019 forced strong southwest winds aloft over New Mexico. Sufficient mid level moisture was present in the atmosphere for isolated showers and thunderstorms to develop over central and eastern New Mexico. Most of this activity produced little to no rainfall with very gusty outflow winds. A dry microburst impacted the community of Alto during the early afternoon and resulted in damage to one home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 14, 10:25 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, May 14, 10:25 AM MST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1125 AM MDT Tue May 14 2019
.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period. Storms moving off of the northern mountains may impact KLVS
with strong/erratic wind gusts later this afternoon and may result in
brief gusty east/southeast winds at KABQ and KSAF. Otherwise, winds
will be light.
11
&&
.PREV DISCUSSION...329 AM MDT Tue May 14 2019...
.SYNOPSIS...
An upper level low pressure system will move farther east into Texas
today, allowing a ridge of high pressure aloft to build into the
Land of Enchantment. This feature will keep the warming trend going
through Thursday while showers and thunderstorms have a more
difficult time developing. Into Thursday, Friday, and the weekend
winds will begin to strengthen as the next weather disturbance moves
inland off of the Pacific. Temperatures will also fall back below
normal Friday and this weekend.
&&
.DISCUSSION...
Mid tropospheric pressure heights will rise today and a ridge will
swell over the southern Rockies. This ridge will keep temperatures
warming while also introducing a bit of subsidence that will limit
storm coverage this afternoon. A look at forecast soundings suggest
higher based showers and storms (a hint of an inverted-V signature),
perhaps increasing the likelihood of virga or drier storms. Today's
forecast high temperatures will meet or exceed normalcy across the
entire forecast area.
Similar trends will persist into Wednesday with the upper ridge axis
leaning into the eastern part of NM and west TX. Minimal QPF is
advertised by the models due to increasing temperatures and hence a
drier boundary layer, however if any area was to be selected as
a favored location, it would be the northern high terrain. Light
breezes will prevail Wednesday.
Into Thursday, however, winds will undergo strengthening as the flow
aloft gains momentum from the southwest in response to a low moving
inland over CA. Pressure heights will begin to decline in far
western zones late in the day, stunting the warming trend there, but
other areas will likely still gain another degree or two. Low
precipitation chances are forecast for Thursday, but low level
moisture will briefly return to the far eastern plains Thursday
night, perhaps bringing a brief shower or thunderstorm.
Any eastern plains moisture will not survive long into Friday as the
CA low moves farther inland and southwesterly flow regains control
over NM. Forecast models have changed the track and evolution with
this low as it moves eastward, but the end result still looks fairly
similar for NM: low chances for precipitation Friday (favoring
northwestern NM) with windy conditions area wide. Temperatures will
also be quickly falling below normal in western and central parts of
the state.
A southern lobe of energy associated with the aforementioned Pacific
system is then forecast to race across NM early Saturday. This will
reinforce the cooler air while keeping it breezy to windy.
Precipitation chances remain fairly bleak with a very quick window of
opportunity for the northern zones. The flow aloft remains strong
over NM into Sunday and Monday as a long wave low/trough pattern
begins to establish itself over the western U.S. through the first
half of next week.
52
&&
.FIRE WEATHER...
A ridge of high pressure will cross NM from the west today and
Wednesday enabling the recent warming and drying trend to continue
most places through Thursday. Moisture trapped under the ridge will
recycle with mainly isolated, light and gusty, showers and
thunderstorms developing over the mountains each afternoon, then
drifting onto adjacent lowlands.
Friday and Saturday there will be some cooling as an upper level low
pressure system passes eastward along the CO/NM border. The storm
system crossing from the west will bring a chance of precipitation
to northern areas starting Thursday. The chance for wetting
precipitation will be small and confined mainly to the mountains
along the CO border. The bigger concern will be wind with breezy to
windy conditions across much of the forecast area Thursday through
Saturday. Humidities will also be critically low mainly across lower
elevations along and south of I-40. Haines Indices will reach 5s and
6s across much of the forecast area Thursday, then moderate for the
remainder of the week. Widespread greenup will preclude the need for
any fire weather headlines Thursday.
A broad and progressive low pressure system will dig into the Great
Basin Sunday and Monday, keeping breezy to windy conditions in the
forecast for NM with continued fire weather concern mainly along and
south of I-40. Haines Indices will remain moderate as high
temperatures vary from near to below normal.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
31
Hazardous weather outlook, May 14, 2:07 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
307 AM MDT Tue May 14 2019
NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
307 AM MDT Tue May 14 2019
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected to develop over the
higher terrain of northern and central New Mexico. Some storms will
be capable of producing gusty downburst winds and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered thunderstorms are expected to develop again on
Wednesday, mostly over the higher terrain of northern and central
New Mexico. Some storms will be capable of producing gusty downburst
winds and small hail.
Stronger winds will return to New Mexico Thursday, Friday, and into
the weekend. A few localized areas may observe occasional gusts as
high as 40 to 45 mph.
Weather can change very rapidly. Always use the latest forecasts,
watches and warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
52
Thunderstorm Wind, Lincoln
- When
- May 14, 12:00 PM MST to 12:03 PM MST
- Where
- Lincoln County, Alto
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.400, -105.680
A roof was partially torn off a home in Alto due to high winds from a dry microburst. No other homes in the area were affected. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 14, 20192 deaths · 1 event
- Flood and Hail in Texas, May 14, 2019$26,000 · 1.75 in hail · 5 events
- Hail in Missouri, May 14, 20192.5 in hail · 21 events
- Hail and Damaging Winds in Montana, May 14, 20191.75 in hail · 6 events
- Damaging Winds in Florida, May 14, 201956 kt wind · 4 events
- Hail in Iowa, May 14, 20191.5 in hail · 3 events
- Hail in Missouri, May 14 to 15, 20191 in hail · 3 events
- Damaging Winds in Florida, May 14, 2019$3,000 · 50 kt wind · 2 events
- Waterspouts in Gulf of Mexico, May 14, 20192 events
- Damaging Winds in Idaho, May 14, 201951 kt wind · 2 events
- Hail in Kansas, May 14, 20191 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813540.